The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society

Full-Text PDF (1937 KB) | Metadata | Table of Contents | JEMS summary
Volume 22, Issue 12, 2020, pp. 3997–4024
DOI: 10.4171/JEMS/1001

Published online: 2020-08-18

Geometric and spectral properties of causal maps

Nicolas Curien[1], Tom Hutchcroft[2] and Asaf Nachmias[3]

(1) Université Paris-Sud, Orsay, France
(2) University of Cambridge, UK
(3) Tel Aviv University, Israel

We study the random planar map obtained from a critical, finite variance, Galton–Watson plane tree by adding the horizontal connections between successive vertices at each level. This random graph is closely related to the well-known causal dynamical triangulation that was introduced by Ambjørn and Loll and has been studied extensively by physicists. We prove that the horizontal distances in the graph are smaller than the vertical distances, but only by a subpolynomial factor: The diameter of the set of vertices at level $n$ is both $o(n)$ and $n^{1-o(1)}$. This enables us to prove that the spectral dimension of the infinite version of the graph is almost surely equal to 2, and consequently the random walk is diffusive almost surely. We also initiate an investigation of the case in which the offspring distribution is critical and belongs to the domain of attraction of an $\alpha$-stable law for $\alpha \in (1,2)$, for which our understanding is much less complete.

Keywords: Random trees, random walks, spectral dimension

Curien Nicolas, Hutchcroft Tom, Nachmias Asaf: Geometric and spectral properties of causal maps. J. Eur. Math. Soc. 22 (2020), 3997-4024. doi: 10.4171/JEMS/1001